Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 81, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 5, 1997, 6:17 PM MDT for Kiowa County, Colorado. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 5, 1997, 6:17 PM MDT (00:17 UTC)
- Expired
- Jul 5, 1997, 7:20 PM MDT
- In force
- 63 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Kiowa County, CO
The radar
The Pueblo radar (KPUX), 126 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 6:47 PM MDT | Hail 0.75 | Chivington, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 2:15 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 79 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 2532 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
591 WUUS1 KPUB 050020 SVRPUB COC061-060120- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 617 PM MDT SAT JUL 5 1997 * SEVERE THUNDERSTORM WARNING FOR KIOWA COUNTY IN SOUTHEASTERN COLORADO * UNTIL 720 PM MDT * SOME LOCATIONS AFFECTED HIGHWAY 96 BETWEEN EADS AND HASWELL THROUGH 645 PM EADS BY 620 PM * AT 617 PM RADAR SHOWED A SEVERE STORM 3 MILES WEST OF EADS MOVING EAST SOUTHEAST AT 15 MPH. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. KT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:09 PM MDT, 4 hours 8 minutes earlier.
Area forecast discussion, Jul 5, 2:09 PM MDT, 4 hours 8 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 208 PM MDT SUN JUL 5 1997 DISCUSSION WILL BE SHORT AS SEVERE THUNDERSTORM WATCH IS BEING ISSUED. BASICALLY...CAPES ARE RUNNING VERY HIGH OVER SOUTHEASTERNMOST COLORADO COUNTIES...NEAR 3500 J/KG AND CAP IS BREAKING. A COLD FRONT WHICH MOVED TROUGH COS AROUND NOON AND THROUGH PUB AN HOUR LATER IS MOVING SOUTH INTO HIGH CAPE ENVIRONMENT OVER THE SOUTHEAST...EXPECT FIREWORKS SHORTLY...MAINLY SOUTH AND EAST OF LA JUNTA. FURTHER WEST...FRONT ACTUALLY DRIED OUT THE AIRMASS...SO POTENTIAL FOR SEVERE FURTHER WEST (COS...PUB...TAD) IS LOW AT PRESENT. THIS MAY CHANGE LATER THIS EVENING...AS UPSLOPE CONTINUES BEHIND FRONT. ATMOSPHERE MAY MOISTEN UP THIS EVENING...WITH CONVECTION REFIRING ALONG THE MOUNTAINS. SEVERE THUNDERSTORM WATCH UNTIL 8 PM MDT FOR KIOWA...BENT...PROWERS...BACA AND EASTERN LAS ANIMAS COUNTIES. LW
In the hours before
Local storm report, Jul 5, 2:40 PM MDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE PUEBLO CO 252 PM MDT SAT JUL 5 1997 TIME(MDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(MDT) ....COUNTY LOCATION.... 0245 PM `2 S HOLLY CO 0.75 INCH HAIL 07/05/97 PROWERS
Local storm report, Jul 5, 2:52 PM MDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE PUEBLO CO 252 PM MDT SAT JUL 5 1997 TIME(MDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(MDT) ....COUNTY LOCATION.... 0245 PM 2 S HOLLY CO 0.75 INCH HAIL 07/05/97 PROWERS
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.